Hail, Crook
- When
- July 22, 4:30 PM MST
- Where
- Crook County, Pine Haven
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.360, -104.810
Quarter size hail covered the ground.
A supercell thunderstorm developed over southwestern Crook County and tracked southeastward across Weston County before moving into the Black Hills of South Dakota. Large hail to baseball size fell from Pine Haven to north of Newcastle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm developed over southwestern Crook County and tracked southeastward across Weston County before moving into the Black Hills of South Dakota. Large hail to baseball size fell from Pine Haven to north of Newcastle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 22, 4:00 PM MST, 30 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 500 PM MDT TUE JUL 22 2014 .SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT ISSUED AT 154 PM MDT TUE JUL 22 2014 LATEST SFC ANALYSIS SHOW HIGH PRESSURE OVER THE CENTRAL DAKOTAS/NEBRASKA WITH SOUTHERLY RETURN FLOW ALONG THE WESTERN EDGE OF THE SFC HIGH OVER NERN WY AND FAR WRN SD. VIS SAT IMAGE SHOWS CU DEVELOPING ALONG THE CONVERGENCE ZONE OVER THE HIGHER ELEVATIONS OF THE BLACK HILLS AND ANOTHER N-S ORIENTED LINE OF DEVELOPING CU OVER CAMPBELL COUNTY WY. NAM IS SHOWING A BAND OF 1500-2000J/KG SB CAPE EXTENDING FROM SC MT THROUGH NERN WY AND THE BLKHLS AND INTO SWRN AND SC SD. IT LOOKS LIKE THE CAPPING INVERSION WILL SOON ERODE OVER PARTS OF NERN WY...NWRN SD AND THE BLKHLS SO EXPECT CONVECTION TO DEVELOP OVER THOSE AREAS AFT 21Z. 0-6KM SHEAR WILL INCREASE DURING THE LATE AFTN AS 40KT MID-LEVEL NORTHWESTERLY WINDS COMBINE WITH 10KT EAST/SOUTHEAST BOUNDARY LAYER FLOW. MESO MODELS INDICATE A FEW SUPERCELLS WILL DEVELOP ALONG THE LOW LEVEL CONVERGENCE AREAS BY LATE AFTERNOON...TRACKING SOUTHEASTWARD DURING THE EVENING. LARGE HAIL WILL BE THE MAIN THREAT...BUT AS STORMS COLLAPSE DAMAGING WINDS POSSIBLE. OVERNIGHT...UPPER LEVEL RIDGE CONTINUES TO BUILD OVER CWA WITH DRY WEATHER EXPECTED AFT MIDNIGHT. LOWS NEAR GUIDANCE. WEDNESDAY...UPPER/THERMAL RIDGE WILL BE LOCATED OVER THE NORTHERN PLAINS WITH A LEE SIDE SFC TROUGH AND AN UPPER SHORTWAVE APPROACHING DURING THE PERIOD OF PEAK HEATING IN THE AFTERNOON. LOW LEVEL SOUTHEASTERLY FLOW WILL INCREASE THE 0-6KM BULK SHEAR. ISOLATED SEVERE TSRA ARE EXPECTED. PERSISTENT MOISTURE CONVERGENCE WILL BE LOCATED ALONG EASTERN SLOPES OF BLACK HILLS AND SUPERCELL FORECAST MOVEMENT OVER THAT AREA WILL BE LESS THAN 10KTS BY 00Z. MODELS INDICATE PRECIPITABLE WATER VALUES WILL BE 150 PERCENT OF NORMAL. LOCALIZED HEAVY RAIN/FLASH FLOODING MAY BE POSSIBLE. TEMPERATURES WILL WARM UP ON WEDNESDAY...AND COULD BE QUITE WARM WEDNESDAY NIGHT GIVEN 30-40KT LOW LEVEL JET. && .LONG TERM...THURSDAY THROUGH TUESDAY ISSUED AT 154 PM MDT TUE JUL 22 2014 UPPER-LEVEL RIDGE WILL REMAIN OVER THE ROCKIES AND HIGH PLAINS DURING THE LATTER PART OF THE WEEK...WITH VERY WARM CONDITIONS PERSISTING. WEAK SHORTWAVE ENERGY WILL CONTINUE TO ROTATE AROUND THE RIDGE AND BRING ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS THURSDAY AFTERNOON INTO THURSDAY NIGHT. A FEW STRONG TO SEVERE STORMS LOOK POSSIBLE AGAIN. A STRONG SHORTWAVE TROF WILL THEN SLIDE SOUTHEAST ACROSS SOUTH CENTRAL CANADA...WITH WEAKER ENERGY CROSSING THE NORTHERN PLAINS FRIDAY NIGHT AND SATURDAY. THIS WILL BRING ANOTHER CHANCE OF SHOWERS AND STORMS TO THE AREA. AS THE SHORTWAVE TROF SLIDES EAST...THE UPPER RIDGE WILL RETROGRADE WEST...BRINGING PREDOMINANTLY NORTHWEST UPPER FLOW TO THE NORTHERN PLAINS. THIS WILL RESULT IN COOLER TEMPERATURES FOR THE REST OF THE EXTENDED PERIOD...ALONG WITH MAINLY DRY CONDITIONS. && .AVIATION...FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY ISSUED AT 500 PM MDT TUE JUL 22 2014 ISOLATED TO SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS PARTS OF NORTHEASTERN WYOMING AND WESTERN SOUTH DAKTOA THROUGH MUCH OF THE EVENING. SOME THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND STRONG WIND GUSTS. AFTER THE THUNDERSTORMS DISSIPATE VFR CONDITIONS WILL PREVAIL THROUGH THE REST OF THE NIGHT AND ON WEDNESDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE OVER NORTHESTERN WYOMING AND FAR WESTERN SOUTH DAKOTA ON WEDNESDAY AFTERNOON. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...10 LONG TERM...26 AVIATION...26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 432 AM MDT TUE JUL 22 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-231400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 432 AM MDT (532 AM CDT) TUE JUL 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY THIS AFTERNOON AND EARLY THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA THIS AFTERNOON AND EARLY THIS EVENING. LARGE HAIL WILL BE THE MAIN THREAT...BUT DAMAGING WINDS CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR WEDNESDAY AFTERNOON AND NIGHT AND THEN AGAIN THURSDAY AFTERNOON AND NIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND EVENING OVER NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THURSDAY AFTERNOON AND EVENING OVER NORTHWEST SOUTH DAKOTA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. IN ADDITION...LOCALLY HEAVY RAIN FROM SLOW MOVING THUNDERSTORMS IS POSSIBLE IN AND NEAR THE BLACK HILLS WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
428 PM MDT TUE JUL 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 1 SSE DEVILS TOWER 44.58N 104.71W
07/22/2014 E1.00 INCH CROOK WY TRAINED SPOTTER
HAIL COVERING GROUND
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
437 PM MDT TUE JUL 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 2 N DEVILS TOWER JUNCTI 44.54N 104.68W
07/22/2014 E1.00 INCH CROOK WY TRAINED SPOTTER
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
511 PM MDT TUE JUL 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 5 NW SUNDANCE 44.45N 104.46W
07/22/2014 E1.00 INCH CROOK WY TRAINED SPOTTER
0445 PM HAIL 6 NW SUNDANCE 44.48N 104.45W
07/22/2014 E1.00 INCH CROOK WY TRAINED SPOTTER
0500 PM FLASH FLOOD 5 NW SUNDANCE 44.45N 104.46W
07/22/2014 CROOK WY TRAINED SPOTTER
PARTS OF MILLER CREEK ROAD FLOODED
0500 PM FLASH FLOOD 6 NW SUNDANCE 44.48N 104.45W
07/22/2014 CROOK WY TRAINED SPOTTER
WATER RUNNING ACROSS WARREN PEAK ROAD
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
518 PM MDT TUE JUL 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL SUNDANCE 44.40N 104.38W
07/22/2014 E1.00 INCH CROOK WY TRAINED SPOTTER
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
524 PM MDT TUE JUL 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL 2 SE OSHOTO 44.58N 104.92W
07/22/2014 E1.00 INCH CROOK WY PUBLIC
0453 PM HEAVY RAIN 2 SE OSHOTO 44.58N 104.92W
07/22/2014 M3.00 INCH CROOK WY PUBLIC
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
529 PM MDT TUE JUL 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM TSTM WND GST 1 SSE DEVILS TOWER 44.58N 104.71W
07/22/2014 E60 MPH CROOK WY TRAINED SPOTTER
LOTS OF DIME SIZED HAIL
&&
MCKEMYThe Rapid City radar (KUDX), 160 km away, was scanning. The volume nearest the first event began at 23:31 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail covered the ground.
Wind gusts were estimated at 60 mph.
Large hail ripped bark off trees, dented cars, and smashed a rain gauge.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527442, 527443, 527446, 527447, 527449.